Acid-Base Physiology

Case 4 : A case of pneumonia

History

A 60 year old woman was admitted with lobar pneumonia. She was on a thiazide diuretic for 9 months following a previous admission with congestive cardiac failure. The admission arterial blood results were:


Arterial Blood Gases

pH 7.64

pCO2 32 mmHg

pO2 75 mmHg

HCO3 33 mmol/l

K+ 2.1 mmol/l

Assessment

First: Initial clinical assessment

The severe hypokalaemia requires urgent K+ replacement therapy.

The clinical history suggests the following as possibilities:

Second: The acid-base diagnosis

Proceeding systematically:

  1. pH: A net alkalaemia is present indicating an alkalosis
  2. Pattern:The pCO2 is reduced despite an increase in HCO3. When the pCO2 and the [HCO3] move in different directions from their standard reference values, then at least two acid-base disorders are present. A low pCO2 occurs with respiratory alkalosis and a high bicarbonate occurs with a metabolic alkalosis. This indicates that a mixed alkalosis is present
  3. Clues: Hypokalaemia is common with a metabolic alkalosis. Other than [K+], no electrolyte results are given. Review of such additional results are essential.
  4. Compensation: The evidence is of a mixed disorder: metabolic alkalosis and respiratory alkalosis. Looking first at each one in turn:
    • A chronic respiratory alkalosis with a pCO2 of 32 mmHg would predict a [HCO3] of about 20 mmol/l (by Rule 4) at maximal compensation. The actual value is much higher than this so a metabolic alkalosis must also be present.
    • A metabolic alkalosis with [HCO3] of 33 mmol/l would predict a pCO2 of about 43 mmHg (by Rule 6). The pCO2 is lower so a respiratory alkalkosis is also present.
  5. Formulation: Mixed acid-base disorder with metabolic alkalosis and respiratory alkalosis
  6. Confirmation: No confirmatory tests

Finally: the Clinical Diagnosis

A mixed alkalosis: A metabolic alkalosis due to to the thiazide diuretic therapy and a respiratory alkalosis

The metabolic alkalosis is probably chronic as the patient has been on these drugs for some time. The hypokalaemia is assumed to be related to this.

Correction of the hypokalaemia should commence early with IV replacement therapy, but should not be aggressive because the hypokalaemia has probably been present for some time (& thus is better tolerated) and because of the risk of hyperkalaemia because of the small ECF K+ content.

A respiratory alkalosis is present. This is probably secondary to the dyspnoea from decreased pulmonary compliance due to the pneumonia. If the plasma [K+] were to drop further, there is a risk of generalised muscle weakness. This can result in respiratory muscle failure and development of a respiratory acidosis.

Overall: The situation here is consistent with a lady with a pre-existing chronic metabolic alkalosis (related to thiazide therapy) who develops pneumonia which results in hyperventilation (acute respiratory alkalosis) is response to the decreased pulmonary compliance.

Comment

The combination of hyperventilation and thiazide diuretics is a common cause of a mixed alkalosis with hypokalaemia.

Most such patients would not have arterial blood gases collected but clues to the presence of a metabolic alkalosis are an electrolyte profile showing hypokalaemia and an elevated bicarbonate level.